Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Indianapolis, IN

July 4, 2003Hancock County, Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 4, 2003, 6:49 PM EST for Hancock County, Henry County, Indiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 6:49 PM EST (23:49 UTC)
Expired
Jul 4, 2003, 7:45 PM EST
In force
56 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hancock County, IN, Henry County, IN

The radar

The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:50 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS53 KIND 042349
SVRIND
INC059-065-050045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
648 PM EST FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN CENTRAL INDIANA
  HENRY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 745 PM EST

* AT 643 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHEAST OF MOUNT
  SUMMIT TO 8 MILES NORTHWEST OF SPRING LAKE...OR FROM 8 MILES
  SOUTHEAST OF MUNCIE TO 13 MILES NORTHEAST OF INDIANAPOLIS...MOVING
  SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRING LAKE AT 655 PM EST
  SULPHUR SPRINGS AT 700 PM EST
  WILKINSON AT 705 PM EST
  SHIRLEY AT 710 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3981 8550 3977 8569 3972 8587 3989 8588
          3995 8573 3995 8562 4002 8549 4010 8527
          3997 8525

$$

BIELINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST FRI JUL 4 2003

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE HOLIDAY WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE NORTH PART OF THE
AREA. THEY COULD BE SEVERE STORMS AND COULD PRODUCE HEAVY RAINFALL.

A COLD FRONT WAS FROM THE UPPER GREAT LAKES TO KANSAS THIS
AFTERNOON. SEVERAL SHORT WAVE TROUGHS WERE IN THE WESTERLY UPPER
FLOW OVER THE NORTHERN TIER OF STATES. AN MCS WAS OVER NORTHWEST
OHIO AND MOVING AWAY FROM THE AREA...BUT MORE STORMS WERE DEVELOPING
OVER NORTH ILLINOIS. THE AIR WAS EXTREMELY UNSTABLE OVER NORTH
INDIANA...CAPES ABOVE 3000 J/KG AND LIFTED INDEXES BELOW -10 C.
SEVERE STORMS MAY CLIP THE NORTH PART OF THE FORECAST AREA THIS
EVENING. PRECIPITABLE WATER WAS NEARLY 200 PERCENT OF NORMAL. WET
BULB ZEROS WERE ALSO HIGH. HEAVY RAINFALL WILL BE POSSIBLE OVER THE
NORTH PART OF THE AREA TONIGHT.

PREFER THE ETA MODEL. STRONGER WESTERLIES REMAIN TO OUR NORTH...SO
DO NOT SEE FRONTAL BOUNDARY GETTING AS FAR SOUTH AS GFS FORECASTS.
THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL REMAIN OVER THE
NORTH PART OF THE AREA WITH EXTREME INSTABILITY AND HIGH
PRECIPITABLE WATER CONTINUING. BOUNDARY MAY HAVE SAGGED FAR ENOUGH
FOR SOME THUNDERSTORMS TO GET INTO THE SOUTH PART OF THE AREA.
BOUNDARY STILL IN THE AREA SUNDAY...SO WILL CONTINUE WITH A CHANCE
OF THUNDERSTORMS.

GUIDANCE TEMPERATURES LOOK REASONABLE. HAVE PUSHED HIGHS UP A BIT ON
SUNDAY WITH FORECAST OF BOUNDARY STILL TO THE NORTH OF THE AREA.

.IND...NONE

DS
Hazardous weather outlook, Jul 4, 3:01 PM EST, 3 hours 48 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EST FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH NORTH HALF OF CENTRAL INDIANA UNTIL 800
PM TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE NORTH HALF OF CENTRAL
INDIANA...NORTH OF INTERSTATE 70...EARLY THIS EVENING. THE PRIMARY
THREAT WILL BE DAMAGING THUNDERSTORM WINDS. HEAVY RAINFALL WILL BE
POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF CENTRAL INDIANA ON
SATURDAY. DAMAGING THUNDERSTORM WINDS WILL AGAIN BE THE MAIN SEVERE
WEATHER THREAT. HEAVY RAINFALL WILL STILL BE POSSIBLE OVER THE NORTH
PART OF CENTRAL INDIANA SATURDAY. THUNDERSTORMS WILL BE POSSIBLE
SUNDAY...AND AGAIN TUESDAY AND WEDNESDAY.

TEMPERATURES AROUND 90 DEGREES AND DEW POINTS OF 70 TO 75 DEGREES
WILL CONTINUE TO PRODUCE AFTERNOON HEAT INDEXES OF AROUND 100 SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 4, 5:52 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0552 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    8 W KOKOMO                IN   WIND DAMAGE
07/04/03   HOWARD                         TREES/LIMBS DOWN

CET
Local storm report, Jul 4, 6:06 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0606 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    2 S LEBANON               IN   TORNADO
07/04/03   BOONE

CET
Special weather statement, Jul 4, 6:24 PM EST, 25 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
624 PM EST FRI JUL 4 2003

...HOT AND HUMID CONDITIONS TO PERSIST THROUGH THE WEEKEND...

TEMPERATURES IN THE LOW 90S WILL CONTINUE THROUGH THE HOLIDAY
WEEKEND.  HIGH TEMPERATURES COMBINED WITH HIGH HUMIDITIES WILL
PRODUCE HEAT INDICIES OF AROUND 100.  SCATTERED THUNDERSTORMS MAY
PROVIDE TEMPORARY RELIEF FROM THE HEAT BUT TEMPERATURES WILL
QUICKLY REBOUND AFTER THE STORM HAS PASSED.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS WEEKEND PLEASE KEEP
THE FOLLOWING SAFETY TIPS IN MIND...

AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.  YOUR BODY
CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION.

DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION.  ALCOHOLIC AND
CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR
BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE.

WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING.

WEAR A HAT TO SHIELD YOURSELF FROM THE SUN.

USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND FORECAST
INFORMATION.

SALLY
Local storm report, Jul 4, 6:33 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0633 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0631 PM    3 E LEBANON               IN   WIND DAMAGE
07/04/03   BOONE                          TREES/PWR LINES DOWN

CET
Local storm report, Jul 4, 6:34 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0634 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    ZIONSVILLE                IN   WIND DAMAGE
07/04/03   BOONE                          6-8 INCH LIMBS DOWN

CET
Local storm report, Jul 4, 6:35 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0635 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0634 PM    4 N ALEXANDRIA            IN   WIND DAMAGE
07/04/03   MADISON                        TREES DOWN

CET

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:15 PM ESTSevere Thunderstorm WarningINDMontgomery45 min
Jul 4, 5:23 PM ESTSevere Thunderstorm WarningINDHoward52 min
Jul 4, 5:32 PM ESTSevere Thunderstorm WarningINDBoone43 min
Jul 4, 5:56 PM ESTTornado WarningINDBoone, Madison49 min
Jul 4, 6:03 PM ESTTornado WarningINDBoone42 min
Jul 4, 6:07 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Madison, Tipton53 min
Jul 4, 6:39 PM ESTSevere Thunderstorm WarningINDMarion51 min
Jul 4, 6:44 PM ESTSevere Thunderstorm WarningINDRandolph46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.